COMBINED USE OF OPIOIDS AND PREGABALIN CAN BE DANGEROUS

COMBINED USE OF OPIOIDS AND PREGABALIN CAN BE DANGEROUS

Healthcare professionals mostly doctors, nurse practitioners, Clinical pharmacist and physician assistants, are the ones who have direct contact and responsibility for patients in administering or formulating drug transcriptions and it’s a tremendously valuable aspect.

According to a new study from Canada, the combined use of opioids and pregabalin may increase the risk for opioid-related death.

"There is an important drug interaction between opioids and pregabalin that can lead to increased risk of fatal overdose, particularly at high doses of pregabalin," Dr. Tara Gomes, a scientist at the Institute for Clinical Evaluative Sciences in Toronto, told Reuters Health by email.

"Clinicians should exercise caution when prescribing these two medications together, and when necessary to coprescribe, should consider starting with low doses and closely monitoring patients," she advised.

Pregabalin and gabapentin are commonly used in conjunction with opioids to manage chronic pain, but they can also induce respiratory depression. In a prior study, Dr. Gomes and her colleagues found that concomitant use of gabapentin and opioids may increase the risk of opioid-related death.

To determine if a similar risk holds when pregabalin is coprescribed with opioids, they used an administrative health-care database to identify 1,417 Ontario residents who died of an opioid-related cause (cases) and matched each one with up to four controls.

After multivariable adjustment, the risk for an opioid-related death was significantly higher in patients recently exposed to pregabalin and opioids compared to those exposed to opioids alone (adjusted odds ratio, 1.68; 95% confidence interval, 1.19 to 2.36). Dr. Gomes noted that the absolute risk of death with coprescription can't be determined from the current study.

In a dose-response analysis, exposure to a high dose of pregabalin (>300 mg/d) relative to no pregabalin was associated with more than twice the odds of opioid-related death (aOR, 2.51; 95% CI, 1.24 to 5.06). Exposure to a low or moderate dose of pregabalin (</= 300 mg/d) was associated with lower but still significantly increased odds of opioid-related death (aOR, 1.52; 95% CI, 1.04 to 2.22).

As expected, there was no association between coprescription of nonsteroidal anti-inflammatory drugs with opioids and risk for opioid-related mortality, the authors note.

"In this large, population-based study, we found compelling evidence for a potentially life-threatening drug-drug interaction involving pregabalin and opioids similar to that previously observed with gabapentin and opioids," write Dr. Gomes and colleagues.

"Because more than one-half of Ontario residents who initiate pregabalin therapy are concurrently prescribed an opioid, this finding has important clinical implications. On the basis of these and earlier findings, we recommend caution when coprescribing gabapentinoids with opioids, particularly when the dose of either drug class is high," they add.

They also point out that while current product monographs for gabapentin contain warnings about serious adverse events when this agent is combined with opioids, those for pregabalin do not.

"The importance of our finding warrants a revision of the pregabalin product monographs," the researchers conclude.

 

Erudite Nursing Institute™ calls nurses to deepen their study and understanding into drug combinations such as opioids and pregabalin to prevent risks of fatal overdose and opioid-related deaths.

 

LINK SOURCE:

https://www.mdlinx.com/nursing/top-medical-news/article/2018/08/22/7542420

 

 


Note: The foregoing article is copyrighted and may not be reproduced in part or entirety without advance written permission. For permissions or editorial corrections, contact: Ms. Kelsey Hanna, khanna@EruditeNursing.education

Leave a Reply